Combining Tylenol and Advil to reduce fever and pain in children and adults

February 22, 2021

When deciding what medication to use for pain management or fever reduction, many people turn to two of the best over-the-counter options: Tylenol (acetaminophen) and Advil or Motrin (ibuprofen). Both are available in name-brand or store-brand varieties, and the later work equally well.

Often, those looking for pain relief assume they must choose one medication or the other when, in fact, it is possible to use both medications together as each is processed differently by the body—acetaminophen is processed through the liver while ibuprofen clears through the kidneys. Additionally, studies have indicated that, when combined correctly, acetaminophen and ibuprofen provide greater relief than when used independently of one another.

Not feeling well? Check in online.

For Adults and children over age 12

Researchers have recently investigated just how powerful the combination of acetaminophen and ibuprofen are in managing pain in adults. Studies indicate that, when combined, the two offer an equal  level of pain relief as opioid narcotics.

For children over the age of 12 and adults, both medications may be taken together at the same time. It is important to note the recommended dosage limits for adults and children over the age of 12:

  • 3,000 mg per day for acetaminophen
  • 1,200 mg per day for ibuprofen

In March of 2020, the FDA approved the first over-the-counter acetaminophen and ibuprofen combination drug in the U.S. Labeled Advil Dual Action, the medication is currently available at drugstores and grocery markets and contains 125mg of ibuprofen and 250mg of acetaminophen per tablet. Always read packaging labels and talk your doctor before starting a new medication.

The release of this drug is promising news as doctors look for alternatives to narcotics while the nation continues to battle the opioid epidemic.

Avoid the wait, Check-In Online Urgent Care

For Fever Reduction in Children Under 12

When children experience fever, a caregiver’s first reaction is to try to eliminate it. While we want to offer medication that makes children more comfortable, it is important to remember that fever serves an important role in fighting infection. The presence of fever is a positive indication that the body’s immune response is working properly.

However, to provide comfort, choose either a children’s acetaminophen or ibuprofen and follow the dose directions on the back of the bottle. If one medication does not seem to work sufficiently to reduce fever or pain in children age 12 and under, the key is to alternate between acetaminophen and ibuprofen: administer one medication at 10 a.m., 2 p.m., and 6 p.m., and the other at 12 p.m., 4 p.m., and 8 p.m.

It is important to read the back of the package for dosing recommendations, and always check with your pediatrician before starting a new medication.

Post Views: 2015
© 2021 Texas MedClinic®. All Rights Reserved. Phone: (210) 349-5577 | info@texasmedclinic.com
San Antonio Website Design & Development - Backyard Studios